MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE
Model Number 48630W-04
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Foreign Body In Patient (2687)
Date of Event 07/13/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the current information provided, the root cause of the customer reported failure mode cannot be determined or is unknown.Isi has requested the endowrist curved-tip stapler 30 instrument and the white stapler 30 reload for failure analysis investigation but at this time, the devices have not been returned.If additional information is received, a follow-up mdr will be submitted.An isi failure analysis engineer (fae) conducted a stapler log review and found the following: the logs show that the endowrist curved-tip stapler 30 instrument (part #470530-08, lot #t10200109-0045) was installed once and fired one reload (white).The firing of this reload failed at 64% completion.The logs show the user unclamped following the partial fire and the unclamp was completed per the logs.The logs show error 22030, indicating a firing failure.The logs also show that the e-stop (emergency stop) button was pressed ~4 mins after the completed unclamp and that the system detected the use of the srk on this instrument.Partial fires do not prompt users to use the srk.The logs confirmed that the issue was a partial fire and not an unclamping failure.The customer provided images of the reported event.A review of the provided images was performed by a fae.The following additional information was provided: the images show a white stapler 30 reload in a partially fired state, with a blade exposed.The blade exposed position aligns closely to the log finding of a failure at 64% completion.This complaint is being reported due to the following conclusion: during a da vinci assisted pulmonary lobectomy procedure, the surgeon experienced a firing issue while firing a white stapler 30 instrument with an endowrist curved-tip stapler 30 instrument on the pa.The surgical staff was able to remove the stapler instrument using a srk.However, the case was converted to open surgery since the surgeon did not trust the integrity of the stapler.The surgeon used a handheld stapler to transect the partially fired staple line and re-stapled the pa.The cause of the customer reported failure mode is unknown.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the surgeon used an endowrist curved-tip stapler 30 instrument, clamped on the pulmonary artery (pa), fired, and then received an error message that the blade was exposed.The stapler instrument would not unclamp.An emergent release key had to be used to remove the stapler instrument.There was some minor bleeding.All the staples were released on the first fire but did not transcend through tissue.The surgeon elected to convert the procedure to open surgery because the surgical staff did not trust the integrity of the stapler.An intuitive surgical, inc.(isi) senior clinical sales representative (csr) was contacted by the surgeon when the incident occurred.The surgical staff was able to use the stapler release key (srk) to release the stapler instrument that had a firing failure on the pa.The surgical staff was able to remove the stapler instrument, and it was reported there was some minor bleeding from the pa.The surgeon estimated the blood loss to be about 25-50ml for the case.There were some formed staples; however, the tissue was not transected.There were some malformed staples and buttress material was not used.The surgeon used a handheld stapler to transect the partially stapled line and re-stapled the pa after converting to an open surgical procedure.There is no video recording of the procedure.The patient had an extended hospitalization secondary to the reported incident.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a adverse event, as previously reported.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15219238
Report Number2955842-2022-13421
Device Sequence Number12198998
Product Code GDW
UDI-Device Identifier10886874112868
UDI-Public(01)10886874112868(10)M90210913
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 07/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630W-04
Device Catalogue Number48630W
Device Lot NumberM90210913 0719
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/13/2022
Supplement Date Received by Manufacturer07/13/2022
Initial Report FDA Received Date08/12/2022
Supplement Report FDA Received Date05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown